Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 004, 12 pages      arXiv:1807.08184

Relations between Schoenberg Coefficients on Real and Complex Spheres of Different Dimensions

Pier Giovanni Bissiri a, Valdir A. Menegatto b and Emilio Porcu ac
a) School of Mathematics & Statistics, Newcastle University, Newcastle Upon Tyne, NE1 7RU, UK
b) Instituto de Ciências Matemáticas e de Computação, Universidade de São Paulo, Caixa Postal 668, 13560-970, São Carlos - SP, Brazil
c) Department of Mathematics, University of Atacama, Copiapó, Chile

Received July 25, 2018, in final form January 18, 2019; Published online January 23, 2019

Positive definite functions on spheres have received an increasing interest in many branches of mathematics and statistics. In particular, the Schoenberg sequences in the spectral representation of positive definite functions have been studied by several mathematicians in the last years. This paper provides a set of relations between Schoenberg sequences defined over real as well as complex spheres of different dimensions. We illustrate our findings describing an application to strict positive definiteness.

Key words: positive definite; Schoenberg pair; spheres; strictly positive definite.

pdf (351 kb)   tex (20 kb)


  1. Abramowitz M., Stegun I.A., Handbook of mathematical functions, with formulas, graphs, and mathematical tables, Dover Publications, Inc., New York, 1966.
  2. Arafat A., Gregori P., Porcu E., Schoenberg coefficients and curvature at the origin of continuous isotropic positive definite kernels on spheres, arXiv:1807.02363.
  3. Baldi P., Marinucci D., Some characterizations of the spherical harmonics coefficients for isotropic random fields, Statist. Probab. Lett. 77 (2007), 490-496, math.PR/0606709.
  4. Barbosa V.S., Menegatto V.A., Strict positive definiteness on products of compact two-point homogeneous spaces, Integral Transforms Spec. Funct. 28 (2017), 56-73, arXiv:1605.07071.
  5. Beatson R.K., zu Castell W., Xu Y., A Pólya criterion for (strict) positive-definiteness on the sphere, IMA J. Numer. Anal. 34 (2014), 550-568, arXiv:1110.2437.
  6. Berg C., Peron A.P., Porcu E., Schoenberg's theorem for real and complex Hilbert spheres revisited, J. Approx. Theory 228 (2018), 58-78, arXiv:1701.07214.
  7. Berg C., Porcu E., From Schoenberg coefficients to Schoenberg functions, Constr. Approx. 45 (2017), 217-241, arXiv:1505.05682.
  8. Bingham N.H., Positive definite functions on spheres, Proc. Cambridge Philos. Soc. 73 (1973), 145-156.
  9. Chen D., Menegatto V.A., Sun X., A necessary and sufficient condition for strictly positive definite functions on spheres, Proc. Amer. Math. Soc. 131 (2003), 2733-2740.
  10. Christakos G., On certain classes of spatiotemporal random fields with applications to space-time data processing, IEEE Trans. Systems Man Cybernet. 21 (1991), 861-875.
  11. Christakos G., Modern spatiotemporal geostatistics, Oxford University Press, Inc., New York, 2000.
  12. Christakos G., Hristopulos D.T., Bogaert P., On the physical geometry hypotheses at the basis of spatiotemporal analysis of hydrologic geostatistics, Adv. Water Resources 23 (2000), 799-810.
  13. Christakos G., Papanicolaou V., Norm-dependent covariance permissibility of weakly homogeneous spatial random fields, Stoch. Environ. Res. Risk Assess. 14 (2000), 471-478.
  14. Clarke De la Cerda J., Alegría A., Porcu E., Regularity properties and simulations of Gaussian random fields on the sphere cross time, Electron. J. Stat. 12 (2018), 399-426, arXiv:1611.02851.
  15. Daley D.J., Porcu E., Dimension walks and Schoenberg spectral measures, Proc. Amer. Math. Soc. 142 (2014), 1813-1824.
  16. Fiedler J., From Fourier to Gegenbauer: dimension walks on spheres, arXiv:1303.6856.
  17. Gangolli R., Positive definite kernels on homogeneous spaces and certain stochastic processes related to Lévy's Brownian motion of several parameters, Ann. Inst. H. Poincaré Sect. B (N.S.) 3 (1967), 121-226.
  18. Gerber F., Mösinger L., Furrer R., Extending R packages to support 64-bit compiled code: an illustration with spam64 and GIMMS NDVI$_{\rm 3g}$ data, Comput. Geosci. 104 (2017), 109-119.
  19. Gneiting T., Strictly and non-strictly positive definite functions on spheres, Bernoulli 19 (2013), 1327-1349, arXiv:1111.7077.
  20. Guella J.C., Menegatto V.A., Unitarily invariant strictly positive definite kernels on spheres, Positivity 22 (2018), 91-103.
  21. Guella J.C., Menegatto V.A., Peron A.P., An extension of a theorem of Schoenberg to products of spheres, Banach J. Math. Anal. 10 (2016), 671-685, arXiv:1503.08174.
  22. Guella J.C., Menegatto V.A., Peron A.P., Strictly positive definite kernels on a product of circles, Positivity 21 (2017), 329-342, arXiv:1505.01169.
  23. Guella J.C., Menegatto V.A., Peron A.P., Strictly positive definite kernels on a product of spheres II, SIGMA 12 (2016), 103, 15 pages, arXiv:1605.09775.
  24. Hannan E.J., Multiple time series, John Wiley and Sons, Inc., New York - London - Sydney, 1970.
  25. Hansen L.V., Thorarinsdottir T.L., Ovcharov E., Gneiting T., Richards D., Gaussian random particles with flexible Hausdorff dimension, Adv. in Appl. Probab. 47 (2015), 307-327, arXiv:1502.01750.
  26. Hitczenko M., Stein M.L., Some theory for anisotropic processes on the sphere, Stat. Methodol. 9 (2012), 211-227.
  27. Huang C., Zhang H., Robeson S.M., A simplified representation of the covariance structure of axially symmetric processes on the sphere, Statist. Probab. Lett. 82 (2012), 1346-1351.
  28. Istas J., Spherical and hyperbolic fractional Brownian motion, Electron. Comm. Probab. 10 (2005), 254-262.
  29. Lang A., Schwab C., Isotropic Gaussian random fields on the sphere: regularity, fast simulation and stochastic partial differential equations, Ann. Appl. Probab. 25 (2015), 3047-3094, arXiv:1305.1170.
  30. Leonenko N., Sakhno L., On spectral representations of tensor random fields on the sphere, Stoch. Anal. Appl. 30 (2012), 44-66, arXiv:0912.3389.
  31. Malyarenko A., Invariant random fields on spaces with a group action, Probability and its Applications (New York), Springer, Heidelberg, 2013.
  32. Massa E., Peron A.P., Porcu E., Positive definite functions on complex spheres and their walks through dimensions, SIGMA 13 (2017), 088, 16 pages, arXiv:1704.01237.
  33. Menegatto V.A., Strictly positive definite kernels on the Hilbert sphere, Appl. Anal. 55 (1994), 91-101.
  34. Menegatto V.A., Strictly positive definite kernels on the circle, Rocky Mountain J. Math. 25 (1995), 1149-1163.
  35. Menegatto V.A., Differentiability of bizonal positive definite kernels on complex spheres, J. Math. Anal. Appl. 412 (2014), 189-199.
  36. Menegatto V.A., Oliveira C.P., Peron A.P., Strictly positive definite kernels on subsets of the complex plane, Comput. Math. Appl. 51 (2006), 1233-1250.
  37. Menegatto V.A., Peron A.P., Positive definite kernels on complex spheres, J. Math. Anal. Appl. 254 (2001), 219-232.
  38. Møller J., Nielsen M., Porcu E., Rubak E., Determinantal point process models on the sphere, Bernoulli 24 (2018), 1171-1201, arXiv:1607.03675.
  39. Porcu E., Alegria A., Furrer R., Modelling temporally evolving and spatially globally dependent data, Int. Stat. Rev. 86 (2018), 344-377, arXiv:1706.09233.
  40. Porcu E., Bevilacqua M., Genton M.G., Spatio-temporal covariance and cross-covariance functions of the great circle distance on a sphere, J. Amer. Statist. Assoc. 111 (2016), 888-898.
  41. Schoenberg I.J., Positive definite functions on spheres, Duke Math. J. 9 (1942), 96-108.
  42. Trübner M., Ziegel J.F., Derivatives of isotropic positive definite functions on spheres, Proc. Amer. Math. Soc. 145 (2017), 3017-3031, arXiv:1603.06727.
  43. Wünsche A., Generalized Zernike or disc polynomials, J. Comput. Appl. Math. 174 (2005), 135-163.
  44. Ziegel J., Convolution roots and differentiability of isotropic positive definite functions on spheres, Proc. Amer. Math. Soc. 142 (2014), 2063-2077, arXiv:1201.5833.

Previous article  Next article   Contents of Volume 15 (2019)